MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466FXXXX
Medical Device Problem Codes Fracture (1260); Unintended Movement (3026)
Health Effect - Clinical Codes Perforation (2001); Perforation of Vessels (2135)
Date of Event 07/21/2020
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the legal brief, a patient underwent placement of an optease vena cava filter.The filter subsequently malfunctioned and caused injury and damage to the patient, including, but not limited to fractured strut, perforation and tilting of the inferior vena cava (ivc) filter.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, and pain and suffering and other damages.
 
Additional Manufacturer Narrative
As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused fractured strut, perforation and tilting of the inferior vena cava (ivc) filter.The indication for the filter implant, procedural details and medical history of the patient have not been provided and there is currently no additional information available for review.The product remains implanted and unavailable for analysis, the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The ifu also states that filter fracture with perforation is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
Additional information received per the medical records indicate that the patient has a history of brain abscess following dental surgery.Approximately ten days prior to the filter implant the patient was involved in a motor vehicle accident and lost consciousness for about an hour after the accident.The patient was brought to the emergency room and evaluation noted intracranial brain abscess and meningitis, requiring surgical intervention with drain placement.Ten days post-operatively the patient was noted to have decreased o2 sats, a computed tomography (ct) angiogram was performed and noted extensive bilateral pulmonary embolism (pe).An ultrasound of the lower extremities discovered left common femoral vein deep vein thrombosis (dvt).As such the patient was set up for inferior vena cava (ivc) filter placement.Additional information received per the patient profile form (ppf) states that the patient experienced fracture, perforation of filter struts outside the inferior vena cava (ivc) and tilt.The patient became aware of the reported events approximately twelve years and four months after the index procedure.The patient also reported mental and physical pain due to the filter.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: as reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused fractured strut, perforation and tilting of the inferior vena cava (ivc) filter.The patient became aware of the events approximately twelve years and four months post implant.The patient also reported unspecified mental and physical pain due to the filter.According to the medical records the approximately ten days prior to the filter implant the patient was involved in a motor vehicle accident and lost consciousness about an hour after the accident.The patient was brought to the emergency room and evaluation noted intracranial brain abscess and meningitis, requiring surgical intervention with drain placement.Ten days post-operatively the patient was noted to have decreased o2 sats, a computed tomography (ct) angiogram was performed and noted extensive bilateral pulmonary embolism (pe).An ultrasound of the lower extremities discovered left common femoral vein deep vein thrombosis (dvt).As such the patient was set up for inferior vena cava (ivc) filter placement.The product remains implanted and unavailable for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The ifu also states that filter fracture with perforation is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.The timing and mechanism of the events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15249922
Report Number9616099-2022-05906
Device Sequence Number6540791
Product Code DTK
UDI-Device Identifier20705032009413
UDI-Public20705032009413
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number466FXXXX
Device Catalogue Number466F220A
Device Lot NumberR0707382
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2022
Supplement Date Received by Manufacturer08/22/2022
Initial Report FDA Received Date08/18/2022
Supplement Report FDA Received Date09/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/15/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age65 YR
Patient SexMale